Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 24, NWS Wichita, KS

May 24, 2019Chase County, Marion County, Kansas

NWS Wichita, KS issued this flash flood warning at May 24, 2019, 2:48 PM CDT for Chase County, Marion County, Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2019, 2:48 PM CDT (19:48 UTC)
Expired
May 24, 2019, 8:17 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Chase County, KS, Marion County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:25 PM CDTFLASH FLOOD2 Se Cottonwood Falls, KSRECEIVED 3.6 INCHES OF RAIN BETWEEN 400PM CDT AND 500PM CDT.
May 24, 7:34 PM CDTFLASH FLOODCottonwood Falls, KSSEVERAL COUNTY ROADS HAVE BEEN CLOSED DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 157 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

153 
WGUS53 KICT 241948
FFWICT
KSC017-115-250145-
/O.NEW.KICT.FF.W.0024.190524T1948Z-190525T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
248 PM CDT Fri May 24 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Chase County in east central Kansas...
  Southeastern Marion County in central Kansas...

* Until 845 PM CDT.

* At 246 PM CDT, Doppler radar indicated a band of thunderstorms 
  producing heavy rain from south of Wichita northeast through 
  Cottonwood Falls. Up to two inches of rain have already fallen and 
  an additional one to three inches is possible through this 
  afternoon. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Peabody, Cottonwood Falls, Strong City, Florence, Burns, Bazaar,
  Elmdale, Matfield Green, Cedar Point, Hymer, Wonsevu, Tallgrass
  Prairie, Saffordville and Tallgrass Prairie Preserve.

This includes Interstate 35 between Mile Markers 97 and 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3826 9635 3809 9647 3809 9715 3818 9715
      3852 9680 3852 9635

$$

Martin
2 follow-up statements
540 
WGUS73 KICT 242259
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
559 PM CDT Fri May 24 2019

KSC017-115-250145-
/O.CON.KICT.FF.W.0024.000000T0000Z-190525T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chase KS-Marion KS-
559 PM CDT Fri May 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
CHASE AND SOUTHEASTERN MARION COUNTIES...

At 554 PM CDT, Doppler radar indicated training thunderstorms 
producing heavy rain across the warned area. Up to three inches of 
rain have already fallen. Additional rainfall amounts of 1 to 3 
inches are possible. Flash flooding is occurring across the warned 
area. 

Some locations that will experience flooding include...
Peabody, Cottonwood Falls, Strong City, Florence, Burns, Bazaar,
Elmdale, Matfield Green, Cedar Point, Hymer, Wonsevu, Tallgrass
Prairie, Saffordville and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3826 9635 3809 9647 3809 9715 3818 9715
      3852 9680 3852 9635

$$

JAKUB
456 
WGUS73 KICT 250117
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
817 PM CDT Fri May 24 2019

KSC017-115-250126-
/O.CAN.KICT.FF.W.0024.000000T0000Z-190525T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chase KS-Marion KS-
817 PM CDT Fri May 24 2019

...THE FLASH FLOOD WARNING FOR CHASE AND SOUTHEASTERN MARION COUNTIES
IS CANCELLED...

The heavy rain has ended and flood waters were receding. Flash 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3826 9635 3809 9647 3809 9715 3818 9715
      3852 9680 3852 9635

$$

JAKUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:41 PM CDT, 7 minutes earlier.

Area forecast discussion, May 24, 2:41 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
241 PM CDT Fri May 24 2019

.SHORT TERM...(This evening through Monday night)
Issued at 241 PM CDT Fri May 24 2019

Stationary front currently extends from eastern Nebraska to near
KICT and into the TX Panhandle. Airmass east of this feature
remains extremely moist with PW values around 175%-200% of normal
with dewpoints around 70. 850mb moisture transport into the
boundary has allowed sct convection to persist early this
afternoon along the front. Should see an increase in activity
later this afternoon as low level moisture continues to work back
to the northwest and 850-700mb moisture transport continues to
ramp up with retreating boundary allowing for maximum convergence.

Confidence is increasing that we are in for yet another round of
heavy rain late this afternoon and especially this evening for
areas generally along the Turnpike into the Flint Hills. Obviously
with antecedent conditions, flash flooding will be likely with
the extreme rainfall rates we are expecting. With CAPE values in
the 2,000/3,000J/KG range and 0-6km bulk shear 30-40kts, large
hail will be possible with stronger storms this afternoon and
tonight. Would like to rule out tornado threat, but with very
high 0-3km CAPE, very low LCLs and a boundary floating around,
cant' rule out a couple brief tornadoes into the early evening
hours.

Surface boundary, along with rich moisture, will work back to the
west tonight into Sat, with the front making it all the way back
to near the KS/CO border. Current thinking is that the bulk of the
daytime convection Sat will be out over western KS, where pesky
boundary will be situated. Models agree on rapid increase in
moisture transport early Sat evening into southwest KS which will
result in a large MCS developing and tracking east Sat night. With
this, will continue Flash Flood Watch through Sat night. Best
chance for daytime severe storms Sat affecting our forecast area,
would be for something to develop along the warm front as it
lifts northwest, which would affect generally the northwest
portion of our forecast area.

Sun looks like a repeat of Sat, at least for location of
convection. Should see daytime development over western KS where
boundary will be floating around. In addition, there looks to be
decent model agreement some shortwave energy lifting out of NM.
Anything that develops out west Sun will also work east Sun night
into Mon morning, affecting much of our area.

.LONG TERM...(Tuesday through Friday)
Issued at 241 PM CDT Fri May 24 2019

By Tue morning, main upper low is expected to be situated in the
southwest Nebraska/northeast CO area and is expected to lift
northeast Tue afternoon. Cold front is expected to stretch
generally along the Turnpike Tue afternoon and will provide a
chance for at least some sct convection Tue afternoon into Tue
evening. Looks to be some agreement between the GFS and ECMWF in
finally pushing the boundary and moist airmass south and east of
the area for Wed into the end of the work week, which would
finally bring an end to day after day of flooding and severe
storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 108 PM CDT Fri May 24 2019

Primary aviation concerns: TSRA, MVFR CIGS, and LLWS

A surface boundary stretches southwest to northeast from the Texas
Panhandle through northern Missouri. An unstable and very moist
airmass along this boundary will lead to scattered to numerous
thunderstorms with reductions in VIS/CIGs. The coverage of TSRA
may wane some after 06z, potentially with a break through Saturday
morning. Late tonight, a brief period of LLWS may develop as well.
Lower CIGs will continue to be a concern as well.

Martin

&&

.HYDROLOGY...
Issued at 241 PM CDT Fri May 24 2019

There will be an enhanced risk for flash flooding from now through
the evening hours for areas generally along the KS Turnpike into
the Flint Hills. This is where the best low level moisture
convergence will be situated as the surface front lifts back to
the northwest. Rainfall rates into the evening hours will easily
be over 1.5 inches per hour with rates up to 3 inches per hour not
out of the question. Should see a lull in flash flood potential
during the day Sat, with the better focus shifting to western KS.
However, the MCS that forms over western KS will track east Sat
evening and will bring additional flooding threat first to the
areas west of I-135 early Sat evening and further east later Sat
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    77  66  81  66 /  60  60  20  60
Hutchinson      76  65  82  64 /  40  40  20  60
Newton          76  65  81  65 /  60  60  20  70
ElDorado        76  67  80  65 /  70  70  20  70
Winfield-KWLD   78  67  81  67 /  80  80  20  60
Russell         78  62  83  60 /  10  20  30  60
Great Bend      77  63  82  61 /  10  20  30  60
Salina          79  66  82  62 /  20  20  20  60
McPherson       76  65  82  64 /  30  30  20  60
Coffeyville     82  70  82  69 /  60  60  30  50
Chanute         80  69  81  67 /  70  70  30  60
Iola            79  69  81  67 /  80  70  30  70
Parsons-KPPF    81  70  82  68 /  60  60  30  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ049>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...RM
HYDROLOGY...RBL
Hazardous weather outlook, May 24, 4:28 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 AM CDT Fri May 24 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 AM CDT Fri May 24 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will impact the region, likely
most numerous this afternoon and evening generally southeast of a
line extending from Salina to Lyons. Strong to severe thunderstorms
are likely, with the primary threat being large hail and damaging
winds, although an isolated tornado cannot be ruled out.

Additionally, a flash flood threat is expected to develop this
afternoon and evening, as numerous thunderstorms may tend to move
over the same areas. Please refer to the Flash Flood Watch for
additional information.

Widespread river flooding, some of which is significant, will
continue to be a threat as well. Please see the latest River Flood
Warnings for the latest information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic rounds of thunderstorms with heavy rain, flooding, and
severe weather will continue to threaten the area at times through
Tuesday evening. Please continue to monitor later forecasts as we
refine the threat areas for each day.

Significant and high-impact river flooding will continue well into
next week. Please see the latest River Flood Warnings for the
latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, mainly
southeast of a line extending from Salina to Lyons.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 24, 2:04 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             1 WNW JABARA AIRPORT    37.75N 97.24W
05/24/2019  E0.50 INCH       SEDGWICK           KS   TRAINED SPOTTER

&&

CWH
Local storm report, May 24, 2:05 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
205 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             4 SSW DOWNTOWN WICHITA  37.63N 97.38W
05/24/2019  M1.00 INCH       SEDGWICK           KS   PUBLIC

            MPING REPORT OF QUARTER SIZE HAIL.

&&

MARTIN
Local storm report, May 24, 2:13 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
213 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             2 SE DOWNTOWN WICHITA   37.67N 97.32W
05/24/2019  E1.00 INCH       SEDGWICK           KS   STORM CHASER

&&

CWH
Local storm report, May 24, 2:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
246 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     2 NW WATERLOO           37.69N 97.97W
05/24/2019  E60 MPH          KINGMAN            KS   TRAINED SPOTTER

&&

METZGER
Local storm report, May 24, 2:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 ESE AUGUSTA           37.69N 96.97W
05/24/2019  M0.75 INCH       BUTLER             KS   TRAINED SPOTTER

&&

METZGER
Local storm report, May 24, 2:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
248 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     1 ESE AUGUSTA           37.69N 96.97W
05/24/2019  E60.00 MPH       BUTLER             KS   TRAINED SPOTTER

            CORRECTED FOR LOCATION

&&

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:03 PM CDTSpecial Weather StatementICTLincoln27 min
May 23, 8:51 PM CDTSpecial Weather StatementICTBarton, Russell39 min
May 23, 9:34 PM CDTSpecial Weather StatementICTSaline26 min
May 23, 10:59 PM CDTSpecial Weather StatementICTMarion31 min
May 23, 11:20 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Rice55 min
May 24, 1:17 AM CDTSevere Thunderstorm WarningICTBarton, Russell58 min
May 24, 1:47 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline58 min
May 24, 2:27 AM CDTSpecial Weather StatementICTBarton33 min
May 24, 8:30 AM CDTRiver Flood WarningICTBarton7 days
May 24, 9:01 AM CDTRiver Flood WarningICTWilson4 days
May 24, 9:30 AM CDTSpecial Weather StatementICTMontgomery60 min
May 24, 9:47 AM CDTFlash Flood WarningICTChautauqua, Elk, Montgomery88 min
May 24, 10:13 AM CDTRiver Flood WarningICTLincoln11 hr
May 24, 11:40 AM CDTFlash Flood WatchICTBarton, Ellsworth, Labette, Montgomery, Neosho52 hr
May 24, 1:12 PM CDTSpecial Weather StatementICTSumner33 min
May 24, 1:25 PM CDTAreal Flood WarningICTBarton, Rice24 hr
May 24, 1:38 PM CDTSpecial Weather StatementICTSumner37 min
May 24, 1:52 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner53 min
May 24, 1:54 PM CDTRiver Flood WarningICTRussell24 hr
May 24, 2:09 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion, Sedgwick66 min
May 24, 2:32 PM CDTFlash Flood WarningICTButler, Cowley, Harper, Harvey, Kingman, Sedgwick and 1 more7 hr
May 24, 2:42 PM CDTSevere Thunderstorm WarningICTButler, Greenwood48 min
May 24, 3:15 PM CDTSevere Thunderstorm WarningICTChase, Marion60 min
May 24, 3:19 PM CDTSpecial Weather StatementICTGreenwood26 min
May 24, 3:26 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner52 min
May 24, 3:30 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner60 min
May 24, 3:47 PM CDTRiver Flood WarningICTButler4 days
May 24, 3:47 PM CDTRiver Flood WarningICTButler, Cowley4 days
May 24, 3:50 PM CDTRiver Flood WarningICTButler, Cowley4 days
May 24, 3:53 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood67 min
May 24, 4:06 PM CDTTornado WarningICTButler, Cowley39 min
May 24, 4:28 PM CDTTornado WarningICTChase, Greenwood36 min
May 24, 4:42 PM CDTTornado WarningICTButler33 min
May 24, 4:56 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick49 min
May 24, 5:02 PM CDTTornado WarningICTButler, Greenwood43 min
May 24, 5:18 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick27 min
May 24, 5:24 PM CDTFlash Flood Warning EmergencyICTButler, Chase, Harvey, Marion, Sedgwick2 hr
May 24, 5:41 PM CDTSpecial Weather StatementICTGreenwood34 min
May 24, 5:46 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion, Woodson59 min
May 24, 6:06 PM CDTFlash Flood WarningICTGreenwood13 hr
May 24, 6:40 PM CDTFlash Flood WarningICTButler, Cowley, Sumner3 hr
May 24, 6:43 PM CDTSevere Thunderstorm WarningICTButler, Chase, Elk, Greenwood, Woodson62 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.